Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 6, NWS Grand Rapids, MI

September 27, 200917 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Sep 27, 2009, 3:00 PM EDT for 17 counties in Michigan. It took effect at Sep 28, 2009, 2:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 3:00 PM EDT (19:00 UTC)
In effect from
Sep 28, 2009, 2:00 AM EDT
Expired
Sep 28, 2009, 9:52 PM EDT
In force
20 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 45 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 271900
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN SEP 27 2009

...INTENSE FALL STORM TO IMPACT THE AREA...

.A LOW PRESSURE SYSTEM WILL RAPIDLY INTENSIFY OVER NORTHERN 
LOWER MICHIGAN LATE TONIGHT THROUGH MONDAY.  VERY STRONG WINDS
WILL DEVELOP AFTER MIDNIGHT...AND CONTINUE INTO MONDAY NIGHT.
THE STORM WILL GRADUALLY PULL AWAY ON TUESDAY.

MIZ037-043-050-056-064-071-280300-
/O.NEW.KGRR.HW.W.0002.090928T0600Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
300 PM EDT SUN SEP 27 2009

...HIGH WIND WARNING IN EFFECT FROM 2 AM MONDAY TO 5 AM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 AM MONDAY TO 5 AM EDT
TUESDAY. 

DAMAGING WIND GUSTS OVER 60 MPH ARE EXPECTED FOR THE LAKESHORE 
COUNTIES BEGINNING LATER TONIGHT AND PERSISTING INTO MONDAY NIGHT.
THE MAIN WIND DIRECTION WILL BE WEST TO NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TREE DAMAGE COULD 
LEAD TO WIDESPREAD POWER OUTAGES.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-280300-
/O.NEW.KGRR.WI.Y.0006.090928T0600Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
300 PM EDT SUN SEP 27 2009

...WIND ADVISORY IN EFFECT FROM 2 AM MONDAY TO 5 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM MONDAY TO 5 AM EDT
TUESDAY. 

WIND GUSTS UP TO 55 MPH ARE EXPECTED BEGINNING LATER TONIGHT AND
PERSISTING INTO MONDAY NIGHT. THE MAIN WIND DIRECTION WILL BE 
WEST TO NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.  WEAKENED TREES OR LIMBS COULD
COME DOWN RESULTING IN POWER OUTAGES.

&&

$$

MJS
5 follow-up statements
000 
WWUS73 KGRR 280158
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT SUN SEP 27 2009

...STRONG STORM IS MOVING THROUGH THE GREAT LAKES...

.A LOW PRESSURE SYSTEM WILL RAPIDLY INTENSIFY OVER NORTHERN LOWER
MICHIGAN LATE TONIGHT THROUGH MONDAY.  VERY STRONG WINDS WILL
DEVELOP AFTER MIDNIGHT...AND CONTINUE INTO MONDAY NIGHT. THE
STORM WILL GRADUALLY PULL AWAY ON TUESDAY.

MIZ037-043-050-056-064-071-281000-
/O.CON.KGRR.HW.W.0002.090928T0600Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
958 PM EDT SUN SEP 27 2009

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM MONDAY TO 5 AM
EDT TUESDAY...

DAMAGING WEST TO NORTHWEST WIND GUSTS OVER 60 MPH ARE EXPECTED
FOR THE LAKESHORE COUNTIES LATER TONIGHT AND PERSISTING INTO
MONDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TREE DAMAGE COULD
LEAD TO WIDESPREAD POWER OUTAGES.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-281000-
/O.CON.KGRR.WI.Y.0006.090928T0600Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
958 PM EDT SUN SEP 27 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM MONDAY TO 5 AM EDT
TUESDAY...

WEST TO NORTHWEST WIND GUSTS UP TO 50 MPH ARE EXPECTED LATER
TONIGHT AND PERSISTING INTO MONDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.  WEAKENED TREES OR LIMBS COULD COME
DOWN RESULTING IN POWER OUTAGES.

&&

$$

93
000 
WWUS73 KGRR 280757
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 AM EDT MON SEP 28 2009

...STRONG STORM IS MOVING THROUGH THE GREAT LAKES...

.LOW PRESSURE OVER LAKE SUPERIOR WILL PRODUCE STRONG WINDS ACROSS
THE REGION TODAY.

MIZ037-043-050-056-064-071-281600-
/O.CON.KGRR.HW.W.0002.000000T0000Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
357 AM EDT MON SEP 28 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

WINDS ALONG THE LAKE SHORE WILL GUST TO NEAR 60 MPH TODAY
POTENTIALLY RESULTING IN SPORADIC POWER OUTAGES AND TREE DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TREE DAMAGE COULD
LEAD TO WIDESPREAD POWER OUTAGES.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-281600-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
357 AM EDT MON SEP 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

WEST TO NORTHWEST WINDS WILL GUST TO 45 MPH TODAY AND GRADUALLY
DIMINISH LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.  WEAKENED TREES OR LIMBS COULD COME
DOWN RESULTING IN POWER OUTAGES.

&&

$$

93
000 
WWUS73 KGRR 281529
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT MON SEP 28 2009

...STRONG STORM IS MOVING THROUGH THE GREAT LAKES...

.LOW PRESSURE OVER LAKE SUPERIOR WILL PRODUCE STRONG WINDS ACROSS
THE REGION TODAY.

MIZ037-043-050-056-064-071-282330-
/O.CON.KGRR.HW.W.0002.000000T0000Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
1129 AM EDT MON SEP 28 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY. 

WINDS ALONG THE LAKE SHORE WILL GUST TO NEAR 60 MPH THIS AFTERNOON
RESULTING IN SPORADIC POWER OUTAGES AND TREE DAMAGE.

DUE TO THE STRONG WINDS GENERATING LARGE WAVES ON LAKE MICHIGAN
SOME EROSION ALONG THE SHORELINE IS POSSIBLE INTO THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TREE DAMAGE COULD
LEAD TO WIDESPREAD POWER OUTAGES.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-282330-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
1129 AM EDT MON SEP 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY. 

WEST TO NORTHWEST WINDS WILL GUST TO 45 MPH TODAY AND GRADUALLY
DIMINISH LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.  WEAKENED TREES OR LIMBS COULD COME
DOWN RESULTING IN POWER OUTAGES.

&&

$$

MJS
000 
WWUS73 KGRR 281937
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT MON SEP 28 2009

...STRONG STORM CONTINUES ACROSS THE GREAT LAKES...

.LOW PRESSURE OVER LAKE HURON WILL PRODUCE STRONG WINDS ACROSS
THE REGION TONIGHT.

MIZ037-043-050-056-064-071-290345-
/O.CON.KGRR.HW.W.0002.000000T0000Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
337 PM EDT MON SEP 28 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY. 

WINDS ALONG THE LAKE SHORE WILL GUST TO NEAR 60 MPH TONIGHT
RESULTING IN POWER OUTAGES AND TREE DAMAGE.

DUE TO THE STRONG WINDS GENERATING LARGE WAVES ON LAKE MICHIGAN
SOME EROSION ALONG THE SHORELINE IS POSSIBLE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TREE DAMAGE COULD
LEAD TO WIDESPREAD POWER OUTAGES.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-290345-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
337 PM EDT MON SEP 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY. 

WEST TO NORTHWEST WINDS WILL GUST TO 45 MPH TONIGHT.  SOME POWER
OUTAGES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.  WEAKENED TREES OR LIMBS COULD COME
DOWN RESULTING IN POWER OUTAGES.

&&

$$

MJS
000 
WWUS73 KGRR 290152
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 PM EDT MON SEP 28 2009

...GUSTY WINDS REMAIN ALONG THE LAKESHORE...

.A STRONG AREA OF LOW PRESSURE NOW CENTERED NEAR GEORGIAN BAY IS
SLOWLY BEGINNING TO WEAKEN. THIS SYSTEM WILL CONTINUE TO SLOWLY
WEAKEN THROUGH THE DAY ON TUESDAY WHILE MOVING FARTHER EAST. WINDS
WILL SLOWLY DIMINISH THROUGH THE DAY ON TUESDAY.

MIZ037-043-050-056-064-071-290900-
/O.CAN.KGRR.HW.W.0002.000000T0000Z-090929T0900Z/
/O.NEW.KGRR.WI.Y.0007.090929T0152Z-090929T0900Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
952 PM EDT MON SEP 28 2009

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT TUESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

WINDS HAVE DIMINISHED SLIGHTLY ALONG THE LAKESHORE...HOWEVER WIND
GUSTS TO 50 MPH WILL REMAIN POSSIBLE INTO THE OVERNIGHT HOURS. THE
STRONGEST WINDS WILL REMAIN WITHIN THE FIRST COUPLE OF MILES OF
THE LAKE MICHIGAN SHORELINE. WIND GUSTS TO 35 MPH WILL BE POSSIBLE
ACROSS THE EASTERN PORTIONS OF THESE COUNTIES.

THESE WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH THE DAY ON
TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS BETWEEN 45 AND 57 MPH CAN BE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

MIZ038>040-044>046-051-052-057>059-065>067-072>074-290300-
/O.CAN.KGRR.WI.Y.0006.000000T0000Z-090929T0900Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...KALAMAZOO...
BATTLE CREEK...JACKSON
952 PM EDT MON SEP 28 2009

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED ACROSS INLAND LOCATIONS THIS EVENING...AND
GUSTS ARE EXPECTED TO REMAIN BELOW 35 MPH. 

$$

NJJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Sep 27, 2:00 PM EDT, 1 hour earlier.

Area forecast discussion, Sep 27, 2:00 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT SUN SEP 27 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(402 AM EDT SUN SEP 27 2009)
AN INTENSIFYING FALL STORM WILL IMPACT SOUTHWEST LOWER MICHIGAN FROM
THIS AFTERNOON INTO MID WEEK. WE/LL SEE SOME SUNSHINE TODAY...BUT
STRONG TO SEVERE STORMS ALONG AND AHEAD OF A STRONG COLD FRONT WILL
MOVE QUICKLY THROUGH THE REGION THIS EVENING. WINDS WILL INCREASE
DRAMATICALLY BEHIND THE FRONT AS MUCH COLDER AIR POURS IN MONDAY.
WIND GUSTS TO 45 MPH ARE POSSIBLE BY MONDAY AFTERNOON. COMBINED WITH
TEMPERATURES FALLING INTO THE 50S...MONDAY WILL DEFINITELY FEEL LIKE
AUTUMN.

&&

.SHORT TERM...(402 AM EDT SUN SEP 27 2009)
(TODAY THROUGH TUESDAY)

FORECAST CONCERNS DEAL WITH FOG THIS MORNING...THE POTENTIAL FOR
SEVERE STORMS THIS EVENING...AND HIGH WINDS MONDAY.

VSBYS HAVE BEEN BUMPING UP AND DOWN BETWEEN A QUARTER MILE AND 3
MILES FOR THE PAST FEW HOURS. FOG IMAGERY AND SFC OBS INDICATE THAT
LAKE SHORE AREAS ARE LIFTING WITH 10SM AT MUSKEGON AND 9SM AT
HOLLAND. BUFKIT SHOWS HIGHER WINDS ALOFT PROGD TO DEVELOP AS THE
OVERNIGHT PROGRESSES AND A QUICK LOOK AT THE SOUTH HAVEN GLERL OB
INDICATES THAT IS OCCURRING. WE THINK THAT THE FOG WILL CONTINUE TO
IMPROVE FROM WEST TO EAST TOWARD SUNRISE.

THE STRONG COLD FRONT BEING PUSHED SOUTHEAST BY A STRONG UPPER LOW
WILL MOVE INTO THE CWA AFTER 00Z. MODELS HAVE BEEN PRETTY CONSISTENT
WITH THE TIMING OF THE FRONT. INSTABILITY HAS INCREASED A BIT WITH
RECENT MODEL RUNS AND NOW IS AROUND -2C ACROSS THE WRN CWA THIS
EVENING. DYNAMICS ARE STRONG WITH A 50KT LLJ AND A 90KT MID LEVEL
JET. SHEAR VALUES AOA 50KTS ARE PROGD INTO THE CWA AHEAD OF THE
FRONT. ADDITIONALLY...MID LEVEL LAPSE RATES STEEPEN QUICKLY THIS
EVENING APPROACHING 7C/KM. STORMS ARE EXPECTED TO DEVELOP IN
WISCONSIN THIS AFTERNOON AHEAD OF THE FRONT AND QUICKLY SPREAD EAST.
THE STORMS WILL BE VERY QUICK MOVERS AND WIND DAMAGE IS ENTIRELY
POSSIBLE.

RAIN SHOWERS WILL DEVELOP BEHIND THE FRONT WITH HELP FROM THE LAKE
AS H8 TEMPS FALL TO 4C BY 12Z MONDAY. AS THE SFC LOW DEEPENS TO
980MB...SUSTAINED WINDS WILL INCREASE TO 25-35 MPH WITH GUSTS TO 45
MPH FROM THE WEST. GIVEN PRESSURE RISES OF 2-3MB/3HR...I/M NOT
CONFIDENT ENOUGH THAT WINDS WILL MEET WARNING CRITERIA. HIGHEST
PRESSURE RISES ARE ACTUALLY SOUTH OF THE CWA MONDAY AFTERNOON. THIS
LOOKS MORE LIKE A WIND ADVISORY AND WE/LL LIKELY ISSUE LATER TODAY
AFTER ANOTHER MODEL RUN TO FIRM THINGS UP.

MONDAY INTO TUESDAY COULD BE RATHER RAW. GUSTY WINDS AND RAIN
SHOWERS ALONG WITH TEMPS IN THE 50S WILL MAKE IT FEEL LIKE IT
AUTUMN. HIGHEST POPS WILL BE ACROSS THE WRN CWA WHERE LAKE EFFECT
INFLUENCE WILL BE HIGHEST.

&&

.LONG TERM...(402 AM EDT SUN SEP 27 2009)
(TUESDAY NIGHT THROUGH SATURDAY)
MADE VERY LITTLE IN THE WAY OF CHANGES TO THE GOING EXTENDED
FORECAST. PERIOD BEGINS TUESDAY NIGHT WITH THE UPPER TROUGH SLIDING
AWAY TO THE EAST. THERE MAY STILL BE JUST ENOUGH INSTABILITY OFF THE
LAKE TO GENERATE SOME LAKE EFFECT RAIN SHOWERS...BUT THEY SHOULD
COME TO AN END OVERNIGHT. LEFT IN THE CHANCE POPS ON THE COAST FOR
THIS REASON.

PROGRESSIVE PATTERN WILL BRING RIDGING AND DRY WEATHER TO THE REGION
FROM WEDNESDAY MORNING INTO THURSDAY NIGHT. FRIDAY AND SATURDAY
ANOTHER UPPER TROUGH PUSHES TOWARD/INTO THE GREAT LAKES REGION...BUT
TIMING IS NOT CERTAIN. ALSO...MODELS HANDLING PHASING OF THE TWO
UPPER LOWS (THE ONE THAT EXITS TO THE EAST AND THE ONE MOVING OUR
DIRECTION FOR THE PLAINS) DIFFERENT.  AT THIS POINT HAVE RAIN IN THE
FORECAST FRI/SAT. GFS IS SLOWER AND WEAKER WITH THE PLAINS SYSTEM
AND ANY PHASING THAT OCCURS. GIVEN THE MODEL UNCERTAINTIES MADE
LIMITED CHANGES.

&&

.AVIATION...(200 PM EDT SUN SEP 27 2009)
MVFR TO VFR CONDITIONS ARE ANTICIPATED AT ALL TAF SITES THIS
AFTERNOON AND EARLY EVENING WITH SCT-BKN CU AND GRADUALLY INCREASING
SW WIND SPEEDS INTO THE 10 TO 20 KT RANGE. THE COLD FRONT WILL SURGE
THROUGH OUR AREA BETWEEN 02Z AND 07Z TONIGHT BRINGING SOME SHOWERS
AND STORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS IN THIS
02Z-07Z TIME FRAME.

WIND SPEEDS WILL RAMP UP QUICKLY AFTER FROPA LATE TONIGHT. WE
ANTICIPATE WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH
AT ALL TAF SITES MONDAY. PRIMARILY MVFR CONDITIONS ARE ANTICIPATED
AFTER FROPA LATE TONIGHT THROUGH 18Z MON DUE TO A BKN-OVC LOW CLOUD
DECK WITH BASES LOWERING INTO THE 1.5-2.5 KFT AGL RANGE. SHOWERS ARE
ALSO LIKELY AT ALL TAF SITES MONDAY.

&&

.MARINE...(1140 AM EDT SUN SEP 27 2009)
WINDS AND WAVES ON THE INCREASE ACROSS LAKE MI IN THE SOUTHWEST FLOW
OUT AHEAD OF THE ADVANCING COLD FRONT.  WILL MAINTAIN THE CURRENT
SET OF HEADLINES.  COULD UPGRADE TO A STORM WARNING THIS AFTERNOON
DEPENDING ON THE INCOMING MODEL DATA.  MKG BUOY HAS 1 FOOT WAVES AND
THE SOUTHERN LAKE BUOY HAS 2 FOOT WAVES...BUT THEY WILL BE BUILDING
THROUGH THE DAY.

&&

.HYDROLOGY...(402 AM EDT SUN SEP 27 2009)
HYDRO CONCERNS ARE MINIMAL. DESPITE STRONG/SVR STORMS EXPECTED
TONIGHT...THE QUICK MOVING NATURE OF THE STORMS WILL RESULT IN
MINIMAL BASIN AVERAGE RAINFALL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY THROUGH THIS AFTERNOON FROM ST JOE TO
MANISTEE. GALE WARNING IN EFFECT THIS AFTERNOON THROUGH MONDAY NIGHT
FROM ST JOE TO MANISTEE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    DUKE
AVIATION:     LAURENS
MARINE:       MJS
HYDROLOGY:    93
Hazardous weather outlook, Sep 27, 11:45 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT SUN SEP 27 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1145 AM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WISCONSIN AND ILLINOIS
THIS EVENING AND SWEEP THROUGH SOUTHWEST LOWER MICHIGAN BETWEEN
800 PM AND 200 AM IN THE MORNING. THE MAIN THREAT WITH STORMS THIS
EVENING AND TONIGHT WILL BE STRONG AND DAMAGING WINDS IN EXCESS OF
60 MPH AS THE LINE SHIFTS RAPIDLY OFF TO THE EAST AT 40 TO 50 MPH.

IN THE WAKE OF THE COLD FRONT WINDS WILL ABRUPTLY SHIFT TO THE
WEST AND INCREASE TO 20 TO 30 MPH. WIND GUSTS ESPECIALLY TOWARD
LAKE MICHIGAN WILL APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL CONTINUE ON MONDAY OUT OF THE WEST AT 25 TO 35
MPH. WIND GUSTS ON MONDAY MAY EXCEED 50 MPH...ESPECIALLY TOWARD
LAKE MICHIGAN. WITH LEAVES STILL OUT ON THE TREES...LIMBS AND
BRANCHES ARE LIKELY TO COME DOWN...CAUSING POWER OUTAGES IN SOME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS A POTENTIAL SQUALL
LINE SWEEPS THROUGH THE AREA.

LMZ844>849-281030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1145 AM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL STEADILY RISE ON LAKE MICHIGAN THIS AFTERNOON OUT OF THE
SOUTHWEST INCREASING TO 35 KNOTS. WAVES OF 3 TO 6 FEET WILL POSE A
HAZARD TO SMALL CRAFT. WINDS AND WAVES WILL INCREASE ONCE AGAIN
TONIGHT AS GALE CONDITIONS DEVELOP. WAVES WILL PUSH TOWARD 10
FEET AFTER MIDNIGHT.

A LINE OF THUNDERSTORMS WITH STRONG WINDS MAY SWEEP ACROSS THE
LAKE BETWEEN 800 PM AND MIDNIGHT. THUNDERSTORMS WIND GUSTS COULD
EXCEED 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS ON THE LAKE WILL WORSEN ON MONDAY AS GALE FORCE WINDS
INCREASE TO AROUND 45 KNOTS. WAVES OF 12 TO 16 FEET WILL BE
LIKELY. THE GALE CONDITIONS WILL CONTINUE INTO MONDAY NIGHT.

WITH WAVES OF THIS HEIGHT SOME BEACH EROSION CAN BE EXPECTED AS
WELL AS SOME MINOR WATER OVERFLOW INTO LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS A POTENTIAL SQUALL
LINE SWEEPS THROUGH THE AREA.

DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:12 AM EDTGale WarningGRR11 hr
Sep 27, 4:12 AM EDTSmall Craft AdvisoryGRR18 hr
Sep 27, 3:00 PM EDTHigh Wind WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren31 hr
Sep 27, 3:05 PM EDTStorm WarningGRR31 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.